Antiepileptic drugs and hormones in children


Cansu A.

EPILEPSY RESEARCH, vol.89, no.1, pp.89-95, 2010 (SCI-Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 89 Issue: 1
  • Publication Date: 2010
  • Doi Number: 10.1016/j.eplepsyres.2009.09.008
  • Journal Name: EPILEPSY RESEARCH
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Page Numbers: pp.89-95
  • Karadeniz Technical University Affiliated: Yes

Abstract

For physicians treating epileptic patients, endocrine disorders are of major importance. This is even more important during a stage of rapid growth, weight gain, skeletal and genital maturation under the effects of several hormones, as in childhood. There is a relatively complex and multifaceted relationship between antiepileptic drugs (AEDs), epilepsy and the neuroendocrine system. It is difficult to tell whether the changes in neuroendocrine system are due to epilepsy itself or due to the use of AEDs; however, it is a fact that some of these changes are, at least to some extent, drug-related. AED use during childhood is associated with several adverse effects on reproductive and endocrine system in the critical period of rapid growth and endocrine changes. The aim of this paper is to review the current literature concerning the effects of AEDs used during childhood on thyroid functions, reproductive system, bone structure and height, and weight gain. (C) 2009 Elsevier B.V. All rights reserved.